Can You Overindulge in Cannabis Enough to Overdose?

Overdose

Can You Overindulge in Cannabis Enough to Overdose?

Smoking or vaping may be the best way for those wanting to control their cannabis experience.

It’s sometimes referred to as a green out, cannabis poisoningor even just a really bad time—but it’s not what most people think of as an overdose.

“When we talk about overdoses in cannabis, it’s not an overdosein the strictest sense,” explains Alex Samuelsson,a cannabis scientist and educator better known as Alex the Chemist, and founder of DevCat Consulting. “When we talk about a cannabis overdose, we generally mean overconsumption.”

That is not to say, however, that consuming too much cannabis does not result in negative psychological and physical side effects. Symptoms of cannabis overconsumptioncan include anxiety or panic attacks, nausea, dizziness, a sense of impending doom, heart palpitations, short-term memory loss, paranoia and drowsiness.

In rare, worst-case scenarios, overconsumption can lead to cannabinoid hyperemesis syndrome(CHS)—an attack of severe, uncontrollable vomiting fits that can last hours or even days. Sometimes, an article in LiveScience notes, sufferers feed the need to take hot baths or showers to relieve symptoms.

The side effects of CHS should dissipate a short time after cannabis consumption stops, but could re-occur if the person starts using cannabis again. Although the syndrome can occur in any user, it is more commonly associated with chronic, long-term use of potent cultivars than occasional, recreational consumption. There is no treatment for the syndrome; only management of symptoms and side effects such as dehydration.

Though rare, a study published last year indicates the syndrome is increasingin prevalence. Despite the plethora of unpleasant side effects, however, there are no reported cases of cannabis “overdose”alone directly causing a fatality. But is it possible?

Keep reading in the Strainprint Community…